Hail, Clinton
- When
- July 26, 1:03 PM EST
- Where
- Clinton County, 0.49 mi E of Saranac
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.650, -73.740
Hail up to penny size along Route 3.
A cold front moved across northern New York during the afternoon of July 26th that produced some scattered thunderstorms but only isolated reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved across northern New York during the afternoon of July 26th that produced some scattered thunderstorms but only isolated reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 26, 12:55 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 155 PM EDT TUE JUL 26 2011 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY...TOUCHING OFF THUNDERSTORMS MAINLY IN THE AFTERNOON. SOME OF THE STORMS COULD PRODUCE SMALL HAIL. DRIER WEATHER WILL RETURN ON WEDNESDAY AND THURSDAY...THEN ANOTHER LOW PRESSURE AREA WILL APPROACH ON FRIDAY...BRINGING WITH IT RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1152 AM EDT TUESDAY...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ENTIRE FORECAST AREA UNTIL 7 PM. UPDATED PRODUCTS SENT OUT TO REFLECT THIS ALONG WITH APPROPRIATE ENHANCED WORDING. SHOWERS AND SOME SOME EMBEDDED THUNDER HAVE MOVED ACROSS NORTHERN NEW YORK THIS MORNING. MORE STORMS FIRING UP IN CHAMPLAIN VALLEY WHERE SBCAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG. AND LOOKING UPSTREAM...SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS ACROSS SOUTHERN ONTARIO...WHERE SOME MORNING SUN ALLOWED FOR ATMOSPHERE TO DESTABLIZE. WITH STRONG UPPER LOW TROUGH ENTERING THIS REGION AND ADVANCING EAST ACROSS FORECAST AREA LATER TODAY...EXPECT SHOWERS AND STORMS TO INCREASE IN COVERAGE. BELIEVE MANY OF THE STORMS ACROSS OUR CWA WILL BE MARGINALLY SEVERE WITH COOLING ALOFT AND SBCAPE VALUES 1000-2000 J/KG. EARLIER DISCUSSION... UPPER LOW CROSSING SOUTHERN ONTARIO OVERNIGHT TONIGHT AND CROSSING INTO QUEBEC DURING THE EARLY MORNING HOURS. A FEW LINGERING SHOWERS LAST NIGHT HAVE DISSIPATED AND MOVED EAST. REGION IS IN SHORTWAVE RIDGING AND BRIEF AREA OF SUBSIDENCE BETWEEN LAST NIGHTS SHOWERS AND THE APPROACHING UPPER LOW. AS UPPER LOW GETS CLOSER TODAY AND THEN CROSSES FORECAST AREA...A WEAK SURFACE LOW WILL PROVIDE SOME SURFACE CONVERGENCE. POPS TO INCREASE OUT WEST LATER THIS MORNING...THEN SPREAD ACROSS REST OF FORECAST AREA DURING THE DAY. MIXED SIGNALS FOR STRONG STORM/SEVERE WEATHER THREAT...WITH 0-6 KM BULK SHEAR AROUND 45 KTS FROM 18Z TO 00Z WED ACROSS MUCH OF VERMONT...AND SURFACE BASED CAPES APPROACHING 1500 J/KG. COLD POOL ALOFT LOWERS FREEZING LEVEL...WHICH WILL BE FAVORABLE FOR HAIL FORMATION. OFFSETTING THIS IS 250 MB JET OVERHEAD...BUT REGION IN UNFAVORABLE LEFT ENTRANCE REGION. ALSO SOME CLOUDS AROUND THIS MORNING...AND MORE TO MOVE IN TODAY WHICH COULD LIMIT SURFACE HEATING. DESPITE THIS REGION IS IN SPC SLIGHT RISK...AND GIVEN CAPE AND SHEAR VALUES ITS PRUDENT TO CONTINUE MENTION OF SMALL HAIL WITH THUNDERSTORMS FROM LATE MORNING ONWARD. POPS INCREASE TO LIKELY CATEGORY THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... AS OF 420 AM EDT TUESDAY...SURFACE AND 500 MB LOW PRESSURE MOVE OFF TO EAST...WITH BUILDING HIGH PRESSURE WEDNESDAY AND THURSDAY. LINGERING CHANCES FOR SHOWERS/THUNDERSTORMS THIS EVENING TAPER OFF WEST TO EAST DURING THE NIGHT...AND REMOVE MENTION OF THUNDER AROUND 03Z. SHOWER CHANCES CONTINUE IN THE NORTHEAST KINGDOM UNTIL THE EARLY MORNING HOURS. FOR WEDNESDAY AND THURSDAY...SURFACE RIDGE BUILDS IN ACROSS AREA...BUT THE UPPER RIDGE DOES NOT BUILD IN OVER THE NORTHEAST AS LAST WEEK WITH 500 MB WESTERLIES REMAIN MORE OVERHEAD. SKIES WILL BE PARTLY CLOUDY WED/THU UNDER THE UPPER FLOW...AND TEMPS A BIT BELOW NORMAL. 850 MB TEMPS 10-11C WEDNESDAY...AND 13C ON THURSDAY, WHICH WOULD SUPPORT MID-UPPER 70S. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 501 AM EDT TUESDAY...THE COMBINATION OF WAA AND FAST WESTERLY FLW WITH EMBEDDED 5H VORTS WL PRODUCE SOME SHOWERS/STORMS ACRS OUR CWA ON FRIDAY. BOTH GFS/ECMWF STILL SHOW GOOD LLVL WAA...ALONG WITH MOISTURE ADVECTION ON SOUTHERLY WINDS...AND GOOD DEEP LAYER 850 TO 500MB RH MOVING ACRS OUR FA. WL MENTION HIGH CHC POPS ATTM. OTHERWISE...RING OF FIRE CONTS TO BE LOCATED ACRS THE NORTHERN GREAT LAKES INTO THE NE CONUS FOR SATURDAY THRU EARLY NEXT WEEK. THIS ULVL WESTERLY JET...COMBINED WITH SEVERAL 5H VORTS...RIDING ALONG LLVL WARM FRONTAL BOUNDARY WL CONT TO PRODUCE THE THREAT FOR ISOLATED/SCATTERED SHOWERS/STORMS ACRS CWA. WEAK BACK DOOR COLD FRNT MOVES FROM SOUTHERN CANADA INTO OUR CENTRAL CWA ON SATURDAY...WITH SLIGHTLY COOLER TEMPS...BUT BEST DEEP LAYER MOISTURE WL BE ACRS THE MID ATLANTIC STATES ALONG WITH BEST INSTABILITY AXIS. WL MENTION SCHC ATTM...WITH TEMPS IN THE UPPER 70S TO MID 80S. OVERALL...NW FLW ALOFT WL KEEP WARMEST AIRMASS SUPPRESSED TO OUR SOUTH...BUT PROGGED 85H TEMPS BTWN 14-16C...WL CONT TO SUPPORT AT OR SLIGHTLY ABOVE NORMAL TEMPS FOR SUNDAY THRU EARLY NEXT WEEK. TIMING OF INDIVIDUAL VORTS AND ASSOCIATED INTERACTION WITH LLVL INSTABILITY AND MOISTURE WL BECM INCREASINGLY MORE DIFFICULT FOR DAYS 6 AND 7...THEREFORE WL KEEP DRY ATTM. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... THROUGH 18Z WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED LATE THIS MORNING INTO EARLY AFTERNOON AHEAD OF A COLD FRONT. GIVEN THE SCATTERED COVERAGE HAVE MENTIONED VCTS AND CB IN ALL TAF SITES THROUGH 23Z AND WILL TEMPO SPECIFIC THUNDERSTORMS. THE STRONGEST STORMS COULD PRODUCE STRONG WINDS AND HAIL...AS WELL AS LOCAL MVFR/IFR DUE TO HEAVY RAIN. COLD FRONT IS EXPECTED TO MOVE THROUGH THIS EVENING WITH WINDS BECOMING WESTERLY. WITH POTENTIAL FOR RAIN HAVE INDICATED IFR VISBILITIES DUE TO BR DEVELOPMENT TONIGHT AT MPV/SLK...AND WITH MVFR VISIBILITIES IN MIST AT MSS. VFR CONDITIONS FOR TOMORROW WITH NORTHWEST WINDS AROUND 5 KNOTS. OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY... 18Z WEDNESDAY THROUGH 00Z FRIDAY...VFR UNDER HIGH PRESSURE. POTENTIAL FOR OVERNIGHT BR/FG AND ASSOCIATED MVFR/IFR. 00Z FRIDAY THROUGH 00Z SATURDAY...VFR WITH PERIODS MVFR/IFR IN SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WEAK DISTURBANCE ALOFT. 00Z SATURDAY THRU 00Z SUNDAY...VFR CONDITIONS RETURN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...HANSON NEAR TERM...RJS/HANSON SHORT TERM...HANSON LONG TERM...TABER AVIATION...TABER/LOCONTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1149 AM EDT TUE JUL 26 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-271600- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1149 AM EDT TUE JUL 26 2011 ...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1231 PM EDT TUE JUL 26 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-261815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1231 PM EDT TUE JUL 26 2011 ...SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER THE NEXT COUPLE HOURS... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THE NORTH COUNTRY THROUGH 200 PM. YOU CAN EXPECT BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH AND SMALL HAIL NEAR A HALF AN INCH WITH ANY STORMS. JN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
141 PM EDT TUE JUL 26 2011
NYZ026-027-029-087-261845-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHWESTERN ST. LAWRENCE NY-
141 PM EDT TUE JUL 26 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO NORTHWESTERN
FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK THROUGH 3 PM...
AT 139 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED WEST OF
THE ST. LAWRENCE RIVER IN CANADA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SCHERMERHORN LANDING...NELSON CORNERS...WADDINGTON...MACOMB...
ROSSIE...MASSENA...EISENHOWER LOCK...HELENA...ROOSEVELTOWN...
HOGANSBURG...ST. REGIS...AND BRASHER FALLS.
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4444 7581 4448 7582 4472 7547 4478 7541
4488 7522 4495 7501 4499 7498 4499 7491
4503 7483 4500 7474 4501 7466 4499 7431
4420 7543 4440 7585SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT TUE JUL 26 2011
NYZ028-031-034-035-VTZ001-002-005-009-011-016>019-261845-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-GRAND ISLE
VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN CLINTON NY-
WESTERN ESSEX NY-WESTERN FRANKLIN VT-WESTERN RUTLAND VT-
200 PM EDT TUE JUL 26 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
CHITTENDEN...EASTERN CLINTON...EASTERN ESSEX...GRAND ISLE...
NORTHWESTERN RUTLAND AND WESTERN FRANKLIN COUNTIES...
AT 152 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MOOERS TO WHITEHALL...MOVING EAST NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LARRABEES POINT...BEEKMANTOWN...DIAMOND ISLAND...POINT AU ROCHE...
FERRISBURG...APPLETREE POINT...EXIT 12 I89...NORTH HERO STATE PARK...
FOREST DALE...BRISTOL...
BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4375 7298 4374 7337 4379 7336 4381 7339
4501 7370 4502 7296
JNThe Burlington radar (KCXX), 48 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
4 hail. Local standard time, as filed.
Hail up to penny size along Route 3.
Quarter size hail reported at Clifton-Fine golf Course.
Dime size hail reported.
Dime size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319784, 319785, 319786, 319787.